Q. Please warn your readers about Ozempic and anesthesia. Apparently, there can be an adverse reaction during surgery. Anesthesiologists know this, but it is still new to the public. Some surgeons now recommend stopping semaglutide for seven days prior to anesthesia. My daughter had a serious reaction, so people should be careful and talk to their doctors!
A. What you are describing is called gastroparesis. In extreme forms, it results in stomach paralysis. As a result, food does not move out of the stomach into the small intestine as it normally would.
Usually, food exits the stomach within 2 to 4 hours. Under the influence of semaglutide (Ozempic, Wegovy), it may take days or sometimes even longer.
Under anesthesia, food in the stomach puts a patient at risk for aspiration. That means the contents can be inhaled into the lungs, causing a serious, if not deadly, complication.
Q. An endocrinologist recommended that I try to keep my vitamin D levels between 50 and 60 to help my thyroid and avoid pre-diabetes. My level recently hit 82.
Since I was then told to take my supplement every other day, I am guessing that is too high. What can you tell me about the benefits and risks of this vitamin as well as the appropriate blood level?
A. Most experts counsel patients that 25 hydroxyvitamin D (the compound measured in a blood test) should be above 30 and possibly not higher than 50 ng/mL. A level of 82 is definitely on the high side, so it is smart of you to cut back a bit on your supplement.
You will find lots of information about the benefits of adequate vitamin D in preventing cancer, cardiovascular complications, kidney disease, high blood pressure and diabetes in our “eGuide to Vitamin D and Optimal Health.” In it, we also discuss the problem of too much vitamin D. This online resource is available under the Health eGuides tab at www.PeoplesPharmacy.com.
Q. You had a question from a reader recently about bad-smelling bupropion. I was director of chemical development at Burroughs Wellcome when the extended-release formulation was being developed. The API (HCl salt) is reasonably stable, but the free base is not.
Various generic companies have tried to reverse-engineer the extended-release formulation with mixed results. I am not surprised to hear continued reporting of generics literally stinking because of decomposition.
A. We have heard from another key Burroughs Wellcome scientist involved in the development of the antidepressant Wellbutrin (bupropion). He also told us that any unpleasant odor associated with this medication indicates chemical breakdown, likely due to faulty manufacturing processes.
One patient described the odor as “like horrendous rotten eggs.” Another stated that the new bupropion prescription “smells like sewer gas” and noted that it caused stomach issues. A different reader also complained that a bupropion refill smelled “like a sewer pipe.” He added, “I used to be a plumber, so I know the smell.”
We were among the first to alert the Food and Drug Administration to problems with generic bupropion in 2007. At first, the agency denied that there was a problem. It attributed patient complaints of adverse reactions and diminished effectiveness to psychosomatic responses.
After five years, however, the FDA finally admitted that there was a problem with some generic bupropion formulations. They were recalled. We fear the FDA has let down its guard in recent years.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”